Evidence of Clinically Meaningful Drug–Drug Interaction With Concomitant Use of Colchicine and Clarithromycin

Lorenzo Villa Zapata, Philip D. Hansten, John R. Horn, Richard D. Boyce, Sheila Gephart, Vignesh Subbian, Andrew Romero, Daniel C. Malone

Research output: Contribution to journalArticle

Abstract

Introduction: Colchicine is currently approved for the treatment of gout and familial Mediterranean fever, among other conditions. Clarithromycin, a strong inhibitor of CYP3A4 and P-glycoprotein, dramatically increases colchicine’s half-life, augmenting the risk of a life-threatening adverse reaction when used inadvertently with colchicine. Objectives: The aim of this study was to examine the evidence and clinical implications of concomitant use of colchicine and clarithromycin. Methods: Case reports of colchicine–clarithromycin co-administration were searched using the FDA’s Adverse Event Reporting System (FAERS) database. PubMed, EMBASE, and Web of Science electronic databases were also searched from January 2005 through November 2019 for articles reporting colchicine–clarithromycin concomitant use. Individual reports were reviewed to identify consequences of coadministration, dose, days to onset of interaction, symptoms, evidence of renal disease, time to resolution of symptoms, and Drug Interaction Probability Scale (DIPS) rating. Results: The FAERS search identified 58 reported cases, nearly 53% of which were from patients aged between 65 and 85 years. Of 30 reported deaths, 11 occurred in males, and 19 in females. Other frequent complications reported in FAERS included diarrhea (31%), pancytopenia (22%), bone marrow failure (14%), and vomiting (14%). From published literature, we identified 20 case reports of concomitant exposure, 19 of which were rated ‘probable’ and one ‘possible’ according to DIPS rating. Of these cases, four ‘probable’ patients expired. The documented onset of colchicine toxicity occurred within 5 days of starting clarithromycin, and death within 2 weeks of concomitant exposure. Conclusion: Clinical manifestations of colchicine–clarithromycin interaction may resemble other systemic diseases and may be life threatening. Understanding this clinically meaningful interaction can help clinicians avoid unsafe medication combinations.

Original languageEnglish (US)
Pages (from-to)661-668
Number of pages8
JournalDrug Safety
Volume43
Issue number7
DOIs
StatePublished - Jul 1 2020

ASJC Scopus subject areas

  • Toxicology
  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Evidence of Clinically Meaningful Drug–Drug Interaction With Concomitant Use of Colchicine and Clarithromycin'. Together they form a unique fingerprint.

  • Cite this